Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 19, NWS Topeka, KS

June 7, 2022Marshall County, Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 7, 2022, 10:40 PM CDT for Marshall County, Washington County, Kansas. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2022, 10:40 PM CDT (03:40 UTC)
Expired
Jun 7, 2022, 11:15 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 10:40 PM CDTTSTM WND GST 772 S Washington, KSMEASURED AT THE KANSAS STATE MESONET SITE NEAR WASHINGTON, KANSAS.
Jun 7, 10:54 PM CDTTSTM WND DMG1 Nw Waterville, KSEMPTY GRAIN BIN FLIPPED OVER AND THROWN.
Jun 7, 11:00 PM CDTTSTM WND GST 652 E Waterville, KS
Jun 7, 11:04 PM CDTTSTM WND DMGBlue Rapids, KSDELAYED REPORT VIA SOCIAL MEDIA. NUMEROUS 2 TO 4 INCH DIAMETER LIMBS DOWN.
Jun 7, 11:09 PM CDTTSTM WND DMGBlue Rapids, KSNUMEROUS TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

403 
WFUS53 KTOP 080340
TORTOP
KSC117-201-080415-
/O.NEW.KTOP.TO.W.0019.220608T0340Z-220608T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
1040 PM CDT Tue Jun 7 2022

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Washington County in north central Kansas...
  Western Marshall County in northeastern Kansas...

* Until 1115 PM CDT.
    
* At 1040 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Washington, moving southeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marysville, Washington, Blue Rapids, Hanover, Waterville,
  Greenleaf, Barnes and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3995 9654 3957 9665 3957 9669 3979 9716
      3997 9710
TIME...MOT...LOC 0340Z 300DEG 57KT 3979 9702 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Teefey
2 follow-up statements
591 
WWUS53 KTOP 080349
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1049 PM CDT Tue Jun 7 2022

KSC117-201-080415-
/O.CON.KTOP.TO.W.0019.000000T0000Z-220608T0415Z/
Washington-Marshall-
1049 PM CDT Tue Jun 7 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN WASHINGTON AND WESTERN MARSHALL COUNTIES...
    
At 1049 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hanover, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Marysville, Blue Rapids, Hanover, Waterville, Barnes and Bremen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3975 9699 3997 9697 3995 9654 3961 9664
TIME...MOT...LOC 0349Z 275DEG 44KT 3985 9689 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Teefey
003 
WWUS53 KTOP 080400
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1100 PM CDT Tue Jun 7 2022

KSC201-080410-
/O.CAN.KTOP.TO.W.0019.000000T0000Z-220608T0415Z/
Washington-
1100 PM CDT Tue Jun 7 2022

...THE TORNADO WARNING FOR NORTHEASTERN WASHINGTON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

LAT...LON 3975 9680 3996 9680 3995 9654 3967 9662
TIME...MOT...LOC 0400Z 293DEG 50KT 3981 9672 

$$

KSC117-080415-
/O.CON.KTOP.TO.W.0019.000000T0000Z-220608T0415Z/
Marshall-
1100 PM CDT Tue Jun 7 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN MARSHALL COUNTY...
    
At 1100 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Marysville, moving southeast at 55
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Marysville, Blue Rapids and Bremen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3975 9680 3996 9680 3995 9654 3967 9662
TIME...MOT...LOC 0400Z 293DEG 50KT 3981 9672 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Teefey

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 7, 5:52 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 5:52 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
552 PM CDT Tue Jun 7 2022

...AVIATION UPDATE...

.DISCUSSION...
Issued at 240 PM CDT Tue Jun 7 2022

Forecast Key Points:

- Thunderstorms, Some Severe, Likely This Evening into Tonight

- Another Round of Severe Storms Possible Thursday Night into Friday
  Morning

- Drier and Warmer for the Weekend into Next Week

As of 230 PM Tuesday afternoon, zonal midlevel flow remains across
the central US with a shortwave trough ejecting into eastern WY. An
weakly defined surface pressure pattern resides across the region
with multiple weak frontal zones. For the short term, a weak frontal
zone was present across southern NE and may be the focal point for
thunderstorm development late this afternoon into the evening.
Should a storm develop, the background environment is favorable for
splitting supercells with predominately a large hail threat. A
narrow zone, immediately within the boundary zone, has backed low-
level winds that could support a brief tornado threat.

Confidence increases for more-widespread thunderstorm activity late
this evening into the overnight hours. The aforementioned midlevel
shortwave trough was interacting with an unstable zone across
eastern WY and contributing to supercell thunderstorm development.
These supercells are likely to remain discrete or semi-discrete
through much of the evening before a gradual upscale growth ensues
across central NE or even northern KS. The timing of upscale growth
will be critical to the associated hazards across north-central KS
and the remainder of the area. Should convective mode remain semi-
discrete, all hazards would remain possible including, large hail,
damaging winds, and a few tornadoes. A more-linear mode would
support a damaging wind threat and possibly a hail threat. This
round of thunderstorm activity looks to arrive to the area after 9-
10 PM and exiting the area to the southeast between 4-7 AM.
Contemplated a Flood Watch for the central and east-central KS
counties with the recent rainfall and swollen rivers. Due to the
progressive nature of the MCS and the threat for upshear propagation
remaining west of the area have held off on a Flood Watch for now.

A brief reprieve from thunderstorm chances arrives Wednesday as
surface ridging moves into the central Plains. The active weather
pattern returns Thursday evening into Friday morning as a midlevel
shortwave trough ejects into the Plains. Sufficient instability and
shear will be in place for a severe weather threat. For Friday
afternoon and the weekend, a drier pattern emerges for the weekend
as midlevel ridging overspreads the central Plains. Otherwise,
daytime highs will remain near 80 each afternoon with overnight lows
in the 50s/60s. The ridge is forecast to amplify early next week,
resulting in temperatures reaching the 90s for Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 552 PM CDT Tue Jun 7 2022

CAMs continue to show a linear MCS moving across the area late
this evening. With storms already going over the high plains and a
weak boundary lingering to the north, confidence in TS impacting
the terminals is increasing. Will use the CAMs as a first guess on
timing the storms at the terminals. Would expect some tempo MVFR
CIGS and VSBY as the storms pass through. Most of the activity
should be exiting around 12Z with high pressure and VFR conditions
building in.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Baerg
AVIATION...Wolters
Hazardous weather outlook, Jun 7, 2:44 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue Jun 7 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-081945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue Jun 7 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Isolated storms are possible this afternoon into the early
evening. Any storm that develops this afternoon into the early
evening will be capable of large hail and possibly a tornado.
Thunderstorms are likely late this evening into the overnight
hours. These storms may be severe with damaging winds as the
primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of severe storms are possible Thursday evening into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:40 PM CDTSevere Thunderstorm WarningTOPCloud, Republic50 min
Jun 7, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Cloud, Ottawa, Republic, Washington45 min
Jun 7, 10:19 PM CDTTornado WarningTOPRepublic, Washington26 min
Jun 7, 10:54 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more51 min
Jun 7, 11:07 PM CDTTornado WarningTOPMarshall23 min
Jun 7, 11:15 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPJackson, Marshall, Nemaha, Pottawatomie45 min
Jun 7, 11:28 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Jackson, Pottawatomie, Riley and 2 more32 min
Jun 7, 11:55 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee50 min
Jun 8, 12:20 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee40 min
Jun 8, 12:35 AM CDTSpecial Weather StatementTOPDickinson25 min
Jun 8, 12:47 AM CDTSpecial Weather StatementTOPCoffey, Franklin, Lyon, Osage28 min
Jun 8, 2:20 AM CDTSevere Thunderstorm WarningTOPOttawa13 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.